Alert archive / Texas / Freeze Warnings in 2013
Freeze Warning 3, NWS Lubbock, TX
NWS Lubbock, TX issued this freeze warning at May 1, 2013, 3:40 PM CDT for 5 counties in Texas. It took effect at May 2, 2013, 4:00 AM CDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 1, 2013, 3:40 PM CDT (20:40 UTC)
- In effect from
- May 2, 2013, 4:00 AM CDT
- Expired
- May 2, 2013, 9:00 AM CDT
- In force
- 5 hr
- Issued by
- NWS Lubbock, TX
Counties Bailey County, TX, Castro County, TX, Lamb County, TX, Parmer County, TX, Swisher County, TX
The radar
The Lubbock radar (KLBB), 94 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 8.7 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1939 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this freeze warning went out at May 1, 3:32 PM CDT, 8 minutes earlier.
Area forecast discussion, May 1, 3:32 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 332 PM CDT WED MAY 1 2013 .SHORT TERM... A VERY DYNAMIC LATE SPRING STORM TO BRING STRONG NORTH WINDS AND CHANCE FOR GENERALLY LIGHT RAIN AND EVEN POSSIBILITY OF LIGHT WINTRY PRECIPITATION TO THE AREA. THE PARENT UPPER LOW/TROUGH CONTINUES TO STRENGTHEN OVER THE INTERMOUNTAIN WEST WHILE AT THE SFC THE STRONG COLD FRONT HAS ALREADY CLEARED THE FCST AREA. MAIN THREAT LOOKING TO BE WINDS AS VERY STRONG PRESSURE RISES ARE EXPECTED TO MOVE SWD DOWN THE SRN HIGH PLAINS WITH A BARRIER JET LIKELY DEVELOPING JUST ON THE LEE OF THE MOUNTAINS OF CNTL NM. COMBINATION WILL MEAN AT LEAST WIND ADVISORY LEVEL WINDS FOR ALL OF THE AREA ON THE CAPROCK WITH GOOD POTENTIAL FOR WARNING CRITERIA TO BE MET ACROSS THE NW /SPECIFICALLY PARMER AND BAILEY COUNTIES/. AS FOR PRECIP...HAVE BEEN CONCERNED WITH RECENT MODEL BIASES TOWARD BEING TOO WET IN THE POST-FRONTAL AIR MASS AS THEY HAVE BEEN WITH THE LAST SEVERAL OF THESE EVENTS. IN ESSENCE...IT APPEARS THAT THE NAM IN PARTICULAR CONVERTS TOO MUCH OF THE LIFT FROM FRONTOGENETICAL AND ISENTROPIC MECHANISMS TO PRECIPITATION POSSIBLY FROM TOO AGGRESSIVELY MOISTENING THE DEEPENING COLD LAYER. INSTEAD RESULT HAS TOO OFTEN BEEN ONLY LOW CLOUDS HIGHER THAN PROGGED AS STRONG COLD AND DRY ADVECTION WORKS IN IN THE NEAR-SFC LAYER. IT APPEARS THAT THIS EVENT MAY WORK SIMILARLY. EXCEPTION TODAY MAY BE THE STRENGTH OF SRN EXTENT OF THE UPPER TROUGH TO THE WEST. Q-VECTOR PROGS SUGGEST THE TAIL END OF THE LARGE SCALE ASCENT MAY BE FAR ENOUGH SOUTH TO BRING AN ADDITIONAL PRECIPITATION GENERATION MECHANISM INTO PLAY LATE TONIGHT THEN BLEEDING OVER PAST 12Z THURSDAY. IT DOES NOT LOOK LIKE THE FORMER MECHANISMS WILL TEMPORALLY OVERLAP THE LATTER ONE...BUT IT DOES OFFER AN ADDITIONAL MEANS BY WHICH SOME LIGHT PRECIP MAY BE GENERATED. OVERALL...GIVEN SKEPTICISM IN RELATION TO NAM BIASES IN PARTICULAR...WILL FAVOR THE LOWER POPS OF MAVMOS. THAT MEANS A SMALL REDUCTION IN FCST POPS FOR TONIGHT INTO THURSDAY MORNING. PROBLEMS PERSIST REGARDING PRECIP PHASE AS WELL. MODEL SOUNDINGS SHOW POTENTIAL PRECIP GENERATION ZONE ALOFT BEING IN AN AREA OF RELATIVE WARMTH WITH POTENTIAL FOR SUPERCOOLED DROPS TO FALL THROUGH THE COLD AIR MASS AT AND JUST ABOVE THE SFC. THIS WOULD TEND TO FAVOR DRIZZLE IF DRY SUB-CLOUD AIR DOES NOT WIN OUT. SITUATION COULD CHANGE WITH LARGER SCALE ASCENT FROM THE UPPER TROUGH AND POTENTIAL FOR IT TO COOL TEMPS ALOFT. THAT COULD LEAD TO SOME SNOW MAKING INTO WHAT MAY OR MAY NOT BE A MID LEVEL WARM ZONE AT THAT TIME. SFC TEMPS WOULD FAVOR SNOW OR SLEET IN THIS REGIME MOST LIKELY ONLY ACROSS THE NWRN AND NCNTL ZONES LATE TONIGHT AND EARLY THURSDAY. THUS...HAVE PULLED BACK THE WINTRY PRECIP MENTION A BIT FROM PREVIOUS FCSTS. FINAL ISSUE FOR TONIGHT IS POTENTIAL FOR A LIGHT FREEZE. THAT SEEMS MOST LIKELY IN THOSE NWRN AND NCNTL ZONES JUST MENTIONED...AND WILL ISSUE A FREEZE WARNING FOR THOSE AREAS...ALTHOUGH BETTER CHANCE FOR A FREEZE OR EVEN HARD FREEZE COMES 24 HOURS LATER. TEMPS TO BE SLOW TO RISE THURSDAY UNTIL SOME CLEARING CAN BEGIN TO WORK IN FROM THE WEST DURING THE AFTN. FCST TEMPS WILL BE JUST BELOW MOS NUMBERS FOR MUCH OF THE AREA. && .LONG TERM... ONE MORE LATE SEASON FREEZE LOOKS TO OCCUR FOR THE SOUTH PLAINS...ROLLING PLAINS...AND EXTREME SOUTHERN TEXAS PANHANDLE THURSDAY NIGHT INTO FRIDAY MORNING. AN UNSEASONABLY COLD AIRMASS WILL BE LOCKED IN ACROSS THE AREA AS SURFACE RIDGING...LIGHT WINDS...AND CLEAR SKIES PROMOTE STRONG RADIATIONAL COOLING. FORECASTING BOTH LUBBOCK AND CHILDRESS TO SET DAILY RECORD LOW TEMPERATURES OF 29 AND 31 RESPECTIVELY (RECORDS ARE 30 AND 34). WILL KEEP PREVIOUSLY ISSUED FREEZE WATCH IN EFFECT FOR THE ENTIRE FORECAST AREA. TEMPERATURES WILL BEGIN WARMING FRIDAY AS WARM AIR PUMPS INTO THE REGION ALOFT ALONG WITH DOWNSLOPING WINDS. READINGS WILL REBOUND BACK INTO THE 60S FRIDAY...FOLLOWED BY 60S AND 70S FOR THE WEEKEND...STILL BELOW NORMAL VALUES OF AROUND 80 FOR THIS TIME OF YEAR. OVERNIGHT LOWS WILL REMAIN ABOVE FREEZING BEGINNING FRIDAY NIGHT THROUGH THE REMAINDER OF THE EXTENDED...WITH THE ONE EXCEPTION PERHAPS BEING FRIDAY NIGHT ACROSS THE EXTREME SOUTHWEST PANHANDLE AND ADJACENT PORTIONS OF THE SOUTH PLAINS. UPPER LEVEL RIDGING WILL BUILD IN THROUGHOUT THE WEEKEND RAISING HEIGHTS AND AIDING IN THIS WARMING TREND...BUT A DISTURBANCE LOOKS TO ATTEMPT TO BREAK DOWN THIS FEATURE BY LATE WEEKEND OR EARLY NEXT WEEK. MOISTURE WILL TRY TO MAKE A RETURN...BUT NOWHERE NEAR ENOUGH TO WARRANT POPS AT THIS TIME. WILL HAVE TO CONTINUE MONITORING THE EVOLUTION OF AN UPPER LOW ENTERING THE WESTERN COAST OF THE COUNTRY HEADING INTO THE TUESDAY TIMEFRAME AND BEYOND. THE CURRENT RUN OF THE ECMWF HAS A PROGRESSIVE SYSTEM MOVING TOWARD THE PLAINS AND DRAWING UP SOME MOISTURE FROM THE SOUTH...WHILE THE LATEST GFS ESTABLISHES AN OMEGA BLOCKING PATTERN NEAR THE HEART OF THE COUNTRY...THUS KEEPING THIS SYSTEM CONFINED WEST OF THE ROCKIES. MUCH REFINEMENT TO COME IN SUBSEQUENT FORECASTS. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 30 45 24 62 32 / 20 20 0 0 0 TULIA 31 44 26 61 34 / 40 30 0 0 0 PLAINVIEW 33 45 26 62 35 / 30 30 0 0 0 LEVELLAND 34 47 26 66 36 / 30 20 0 0 0 LUBBOCK 35 46 29 65 36 / 30 20 0 0 0 DENVER CITY 35 50 29 65 38 / 20 20 0 0 0 BROWNFIELD 35 48 29 66 38 / 30 20 0 0 0 CHILDRESS 37 47 31 62 38 / 50 50 0 0 0 SPUR 37 47 30 65 37 / 40 30 0 0 0 ASPERMONT 40 46 31 65 39 / 40 40 0 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... FREEZE WATCH FROM THURSDAY EVENING THROUGH FRIDAY MORNING FOR THE FOLLOWING ZONES: TXZ021>044. FREEZE WARNING FROM 4 AM TO 9 AM CDT THURSDAY FOR THE FOLLOWING ZONES: TXZ021>023-027-028. WIND ADVISORY FROM 9 PM THIS EVENING TO 6 AM CDT THURSDAY FOR THE FOLLOWING ZONES: TXZ022>024-028>030-033>036-039>042. HIGH WIND WARNING FROM 9 PM THIS EVENING TO 6 AM CDT THURSDAY FOR THE FOLLOWING ZONES: TXZ021-027. && 07/31
Hazardous weather outlook, May 1, 11:30 AM CDT, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1130 AM CDT WED MAY 1 2013 TXZ021>044-021630- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1130 AM CDT WED MAY 1 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...THIS AFTERNOON AND TONIGHT CONVECTIVE THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS THE EASTERN ROLLING PLAINS THIS EVENING. THE STRONGEST STORMS COULD PRODUCE SMALL HAIL. NON PRECIPITATION AND WINTER WEATHER NORTHERLY WINDS MAY BECOME SUSTAINED IN EXCESS OF 30 MPH BEHIND A STRONG COLD FRONT THIS EVENING. THESE STRONG WINDS WILL BRING MUCH COLDER AIR AND A THREAT OF A LIGHT FREEZE TO THE EXTREME SOUTHWEST TEXAS PANHANDLE AND NORTHERN SOUTH PLAINS EARLY THURSDAY MORNING. ADDITIONALLY...LIGHT WINTRY PRECIPITATION IN THE FORM OF SNOW...SLEET OR FREEZING DRIZZLE WILL BE POSSIBLE ACROSS MUCH OF THE CAPROCK LATE TONIGHT INTO THURSDAY MORNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY STRONG NORTHERLY WINDS WILL CONTINUE THROUGH MUCH OF THE DAY THURSDAY BEFORE FINALLY DECREASING THURSDAY EVENING. IN ADDITION...LIGHT WINTRY PRECIPITATION WILL BE POSSIBLE THROUGH EARLY THURSDAY AFTERNOON...PRIMARILY ON THE CAPROCK. CLEARING SKIES AND LIGHTER WINDS WILL THEN LEAD TO A FREEZE ON THE CAPROCK LATE THURSDAY NIGHT INTO EARLY FRIDAY...WITH A FROST OR LIGHT FREEZE POSSIBLE IN THE ROLLING PLAINS. A FREEZE WATCH IS IN EFFECT FOR THE ENTIRE AREA THURSDAY NIGHT INTO FRIDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 7:18 PM CDT | Severe Thunderstorm Warning | LUB | Garza, Kent | 42 min |
| May 1, 6:13 AM CDT | Freeze Watch | LUB | Bailey, Briscoe, Castro, Childress, Cochran, Cottle and 18 more | 33 hr |
| May 1, 3:40 PM CDT | High Wind Warning | LUB | Bailey, Castro, Parmer | 14 hr |
| May 1, 3:40 PM CDT | Wind Advisory | LUB | Briscoe, Castro, Childress, Cochran, Cottle, Crosby and 16 more | 14 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.